Minnesota, 2025

Lightning Strike in Minnesota, July 10, 2025

July 10, 2025 · NWS DLH · 1 event in 1 county or zone

Isolated to scattered thunderstorms moved across northern Minnesota into northeastern Minnesota during the morning hours of the 10th. Lightning from one of the storms hit a home and started a fire in the Duluth Heights neighborhood just south of Arrowhead Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Isolated to scattered thunderstorms moved across northern Minnesota into northeastern Minnesota during the morning hours of the 10th. Lightning from one of the storms hit a home and started a fire in the Duluth Heights neighborhood just south of Arrowhead Road. Damage caused by the fire was unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 5:47 AM CST, 1 hour 6 minutes earlier. Its key messages:

  • Storms in northwest Minnesota likely to impact at least part of the international border and Iron Range this morning. Another chance for thunderstorms later this afternoon into overnight.
  • Chances for storms continue into Friday. Friday afternoon and evening are the best chances for strong to severe storms across the area as well as localized flooding.
  • Precipitation chances continue into the late weekend and early next week. Timing and placement of these chances are uncertain.
Area forecast discussion, Jul 10, 5:47 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Storms in northwest Minnesota likely to impact at least part
  of the international border and Iron Range this morning.
  Another chance for thunderstorms later this afternoon into
  overnight.

- Chances for storms continue into Friday. Friday afternoon and
  evening are the best chances for strong to severe storms
  across the area as well as localized flooding.

- Precipitation chances continue into the late weekend and early
  next week. Timing and placement of these chances are
  uncertain.

&&

.DISCUSSION...
Issued at 143 AM CDT Thu Jul 10 2025

A line of storms is moving to the east will affect the
Borderlands and Iron Range this morning. These storms are weak
due to the lack of wind shear in the environment. However, some
areas under the line has seen over three quarters of an inch of
rain, and that trend will continue under the highest
reflectivities. More scattered convection further south
accompanying the line will be up and down throughout the
morning. It is uncertain how far east these storms will go, as
the CAMs are having difficulty accurately representing the
convection.

Initiation timing for storms this afternoon and evening will
depend on if/when the cap aloft erodes from diurnal heating.
Instability is plentiful throughout this afternoon and evening,
though wind shear is modest, at 15-25 kts across the CWA. Storm
mode will when likely be stationary up- and-down cells, with
main hazards being hail and damaging winds. However, model
soundings are hinting at a limited threat for hail from high
moisture and the height of the hail growth zone. PWATs 1.5-2"
across the area will lead to slight chances for localized
flooding, especially if storms train over the same area.

A cold front will move through the Northland starting Friday
morning and will move southeast throughout the day. Otherwise
the environment will largely remain the same with plenty of
instability and weak shear. However, as the cold front moves
through, there is a narrow window where shear increases just
behind the front, which may be the extra boost needed to create
a few severe storms. Main hazards will again be hail. PWATs
will remain high, the threat for localized flooding continuing.
These storms are expected to last into Saturday, mainly across
northwest Wisconsin.

A weak ridge will settle in for Sunday, leading to warm
conditions once again for Sunday and Monday. The GFS shows
another chance for showers and storms as early as Monday due to
an upper level trough in western Ontario, while the ECMWF keeps
us dry still under the ridge until early Tuesday morning. Either
way, showers and storms will return early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 640 AM CDT Thu Jul 10 2025

A line of thunderstorms is moving through and leading to heavy
rainfall where reflectivities are highest. Heavy rain will cause
IFR visibilities as it passes. Confidence in placement for
thunderstorms this afternoon through tonight is still uncertain,
but tried to cover the time period with highest probabilities in
PROB30s and TEMPOs. Models are hinting at fog formation tonight
where rain falls.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 143 AM CDT Thu Jul 10 2025

Northeast winds continue across Lake Superior, and highest winds
of up to 15 kts will be at the head of the lake. Waves today
will once again be in 1-2 ft range. Showers and thunderstorms
are possible today with stormy conditions starting early as mid
morning but more likely in the afternoon. Storm chances continue
through Saturday, with strong to isolated severe storms possible
Friday afternoon and evening. Main hazards will be cloud to
water lightning and hail.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...KML
AVIATION...KML
MARINE...KML
Hazardous weather outlook, Jul 10, 4:19 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
519 AM CDT Thu Jul 10 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
519 AM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Early morning thunderstorms are expected this morning, then
additional storms are possible later this afternoon and evening. A
few strong to isolated severe storms are possible this evening,
mainly northwest of a line from International Falls to Northome.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms are expected Friday into
Saturday. A few strong to isolated severe storms are possible
Friday afternoon and evening. There is a slight risk of heavy
rainfall, and a marginal risk of severe storms Friday evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-150-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
519 AM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms late this evening
and overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday afternoon and evening, with
additional chances through Saturday.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 5 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Louis

When
July 10, 6:53 AM CST
Where
St. Louis County, 1.67 mi NW of Duluth Hgts
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
46.820, -92.150

A structure fire was reported following a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280491.